Virginia, 2009

Winter Storm in Virginia, March 1 to 2, 2009

March 1 to 2, 2009 · NWS AKQ · 23 events in 23 counties and zones

Coastal low pressure produced between four and eleven inches of snow across portions of central and eastern Virginia from late Sunday afternoon, March 1st, into Monday morning March 2nd.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Coastal low pressure produced between four and eleven inches of snow across portions of central and eastern Virginia from late Sunday afternoon, March 1st, into Monday morning March 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 1, 3:39 PM EST, 21 minutes earlier.

Area forecast discussion, Mar 1, 3:39 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
339 PM EST SUN MAR 1 2009

.SYNOPSIS...
A DEEPENING LOW PRESSURE SYSTEM NEAR THE SOUTH CAROLINA COAST THIS
AFTERNOON WILL LIFT NORTHEAST TO JUST OFF THE MID ATLANTIC COAST
BY LATE TONIGHT. THE LOW WILL CONTINUE TO INTENSIFY AS TRACKS OFF
THE NEW ENGLAND COAST ON MONDAY. CANADIAN HIGH PRESSURE RETURNS TO
THE MID ATLANTIC REGION BEHIND THE LOW PRESSURE SYSTEM MONDAY
NIGHT THROUGH MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
ITS CRUNCH TIME. VRY FEW SURPRISES SO FAR...AS MIXED PTYPE (ESP
WHEN MOD PCPN FALLS) CONFINED TO AREAS W AND NW OF RIC...RA
(MOD/HVY AT TIMES) ELSW. TEMPS RMN ABV FRZG SO ANY ACCUMS ON
GRASSY/COLDER SFC...RDS WET. CONTG TO WATCH PCPN SHIELD (WCB)
SPRDG NWD FM CNTRL/ERN CAROLINAS INTO FA. THE DRY-SLOT BCMG
EVIDENT ENTERING SCNTRL NC ATTM...AND APRS TO BE HEADED FOR THE
HEART OF FA BY MID/LT EVE INTO THE ERY OVRNGT HRS. AKQ VWP CONTS
TO SHOW WHY THERE HASNT BEEN MR WDSPRD WINTRY PTYPE (AWAY FM THE
HIER TERRAIN FM RIC ON W AND N)...AS WNDS ARND 5KFT SSE...AND BTWN
3-5KFT FM THE E...MEANING THERE IS LMTD OR NO CAA ATTM (AND SFC
TEMPS RMN AT NR STDY STATE (ABV FRZG IN MOST PLCS)...SO THERE IS
NO PTNTL FOR EVAPORATIVE COOLING)...AND TRENDS CONTG TO POINT TO
THAT BEING THE CASE THROUGH THIS EVE. ADDTNLLY...IDEA OF WCB RMNG
DETACHED (AND MVG AWAY) FM VIGOROUS UPR LVL LO PRES (NOW SWIRLING
ACRS ERN GA) STILL ON TARGET (WONT DEVIATE FM THAT THINKING RIGHT
NOW)...SO UNLESS THE FCST OF INCRSD MID LVL FGEN DEPICTED ACRS
CNTRL/WRN VA RESULTS IN SUBSTANTIAL INCRS IN PCPN
INTENSITY...INITIAL SN ACCUMS W OF I95 WL BE HELD DN CONSIDERABLY.
ONE LAST ITEM...CONT TO MONITOR CNVTN NR ERN NC CST...AND HV ADDED
ISLTD T TO CSTL NE NC SXNS 1ST PART OF TNGT.

UPR LVL LO PRES SYS (ALG W/ AREA OF CCB MSTR) TRACKS NE
OVRNGT...REACHING THE FA AFT MDNGT AND CRSG THE AREA INTO (ERY)
MON MRNG. FINALLY...AT THAT TIME...LLVL CAA BEGINS IN
EARNEST...AND PTYPE TRANSITION TO ALL SN (FM W-E) WL OCCUR (ON
INCRSG NNW LLVL WNDS). CONTD CONCERN OVR HIER SN ACCUMS (ESP
SHOULD CNVTV PTNTL W/ UPR LVL LO WKN)...AND AT THIS TIME WL TRIM
VALUES AN INCH OR TWO IN MOST PLCS. LVG WRNG IN PLC...THOUGH MAY
BE TOUGH TO GET 4 OR > ACCUMS IN SUCH A LRG AREA (ESP AS ONE MVS
TO I95 CORRIDOR ON E OF THAT - ESE OF RIC METRO). HIEST ACCUMS
(5-7) OFP TO N OF FVX. ADVSRY WL RPLC WATCH AS BUFFER FM
OXB/WAL/MFV TO JGG/PHF...EMV/FKN/NORTHAMPTON CTY NC)...FOR
GENLY 1 TO 2 (MAYBE ISLTD 3 TOTALS)...OXB WL BE INCLDD IN THAT
ADVSRY...THOUGH THREAT FOR SN ACCUMS THERE IS LT TNGT/MON MRNG.
TEMPS FALL TO THE U20S TO LWR 30S LT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
SYS WINDING DN DURG THE MRNG HRS...FM SW TO NE ACR FA. WL CONT TO
HV CHC/LIKELY POPS FOR SN ACRS FA...HIEST PROBS INVOF CST (ESP LWR
MD ERN SHR). DRYING OUT DURG THE AFTN HRS...AND GRDLY TURNING
PSNY. RMNG WNDY...AND COLD FOR ERY MAR. HI TEMPS IN THE 30S.

HI PRES ARRIVES FM THE NW MON NGT THROUGH TUE...RESULTING IN CONTD
COLDER THAN NRML...AND DRY WX. LO TEMPS MON NGT IN IN THE TEENS TO
M20S. HI TEMPS TUE IN THE 30S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
EXTENDED PERIOD LOOKS TO BE CHARACTERIZED BY STRONG HIGH PRESSURE
BUILDING SOUTH OUT OF CENTRAL CANADA...RESULTING IN A TRANSITION TO
MORE BENIGN (AND DRY) WEATHER FOR THE MID TO LATE WEEK PERIOD. DEEP
LAYERED NW FLOW SHOULD KEEP SKIES CLR/MOSTLY CLEAR FOR TUE/WED...AS
DOMINATING COLD HIGH BUILDS INTO THE NORTHEASTERN CONUS. DURING THIS
PERIOD...LOWS SHOULD DROP INTO THE TEENS/20S OVER OUR AREA.
GENERALLY KEPT HIGHS AT/BELOW NORMAL VALUES UNTIL LATE IN THE WEEK
INTO THE WEEKEND...WHEN TEMPERATURES FINALLY MODERATE AS DEPARTING
HIGH SWINGS OFFSHORE. RESULTANT RETURN FLOW SETUP WL KNOCK MAXIMA
INTO THE 60S BOTH FRIDAY AND SATURDAY (MORE LIKELY ON SATURDAY OVER
THE FAR NORTHERN TIER)...AND HV TRENDED TEMPERATURES UPWARD SLIGHT
FROM INHERITED FORECAST.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
WIDESPREAD IFR ACROSS THE REGION IN -RA/-DZ WITH A MOIST
OVERRUNNING AIRMASS IN PLACE. IFR CONDS EXPECTED TO CONT THRU THE
OVERNIGHT HRS. SOME SLEET/SNOW MIX IN WITH THE RAIN DURING THE
AFTERNOON AND EARLY EVEING BEFORE MORE WIDESSPREAD SN/IP START TO
FALL.

LOW PRES SYS NOW ALONG SC COAST WILL MOVE OVER OUTER BANKS EARLY
TONIGHT..THEN CONT NE OFF THE VA WTRS. WINTRY PRECIP EXPECTED TO
FALL MOSTLY OVER INTERIOR SECTIONS BUT SOME ACCUM PSBL FOR CSTL
AREAS. SBY LIKELY TO SEE ALL SNOW AFTER MIDNIGHT INTO MON AFTN
WITH DECENT ACCUM. WNDS WILL BE GUSTY (20-25 KT) FROM NE-N THRU
THE PERIOD.

IMPROVING CONDS MON AFTN/EVENING AS STORM PULLS FARTHER AWAY. HI
PRES AND VFR RETURNS FOR TUE.

&&

.MARINE...
HIGH END SCA CONDITIONS CONTINUE ACROSS ALL WATERS THIS MORNING AS
LOW PRES MOVES FROM NEAR CAPE HATTERAS TO THE NE. ANOTHER AREA OF
LOW PRES MOVES UP ALONG THE COAST LATER TODAY AND TONIGHT...AND
WINDS WILL INCREASE TO GALE FORCE LEVELS LATE THIS EVENING. GALE
WARNINGS IN EFFECT FOR ALL WATERS BEGINNING AT 03Z MON (EXCEPT FROM
VA/NC BORDER SOUTH AND CURRITUCK SOUND WHICH BEGIN AT 06Z).
MEANWHILE...SEAS APPROACH HIGH SURF ADVISORY LEVELS AFTER MIDNIGHT
TONIGHT INTO EARLY MON...ALTHO WILL HOLD OF ON ISSUING AN ADVISORY
FOR NOW AS WAVE WATCH GUIDANCE HAS BEEN RUNNING A BIT HIGHER THAN
OBSERVED SEAS. DAY SHIFT WILL CONTINUE TO MONITOR HEADLINE POTENTIAL.

GALE CONDITIONS CONTINUE INTO LATE MON AFTN...WITH WINDS LOWERING
BACK TO SCA LEVELS BY MON EVNG AS THE SECOND LOW MOVES TO THE
NE...AWAY FROM THE MID ATLANTIC. IT WILL THEN TAKE A WHILE FOR
WINDS/SEAS TO LOWER BLO SCA LEVELS. SCA CONDITIONS LIKELY TO
CONTINUE THRU TUE AFTN...THEN FINALLY DROP BLO CRITERIA TUE EVNG AS
HIGH PRES BUILDS IN FROM THE W. HIGH PRES THEN REMAINS IN CONTROL OF
OUR WX WED THRU THU.

&&

.TIDES/COASTAL FLOODING...
LATEST GUIDANCE INDICATES THE POTENTIAL FOR RISING TIDE LEVELS TO
AROUND MINOR FLOODING THRESHOLDS AT LOCATIONS ALONG THE SRN
CHESAPEAKE BAY (INCLUDING SEWELLS POINT/CBBT/KIPTOPEKE/GLOUCESTER)
AND ALONG THE ATLANTIC SIDE OF THE MD/VA ERN SHORE (INCLUDING OCEAN
CITY). PEAK LEVELS WILL OCCUR AROUND MIDNIGHT TONIGHT...COINCIDENT
WITH HIGH TIDE. GIVEN THAT LEVELS ARE CURRENTLY PROJECTED TO BARELY
REACH MINOR FLOODING LEVELS...AND THAT IT WOULD BE FOR A VERY BRIEF
AMOUNT OF TIME (ABOUT AN HOUR OR LESS) WILL NOT ISSUE A COASTAL
FLOOD ADVISORY AT THIS TIME. WILL CONTINUE TO MONITOR THROUGHOUT THE
DAY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST
     MONDAY FOR MDZ024-025.
     WINTER STORM WARNING FROM 9 PM THIS EVENING TO NOON EST MONDAY
     FOR MDZ021>023.
NC...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST
     MONDAY FOR NCZ012.
VA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST
     MONDAY FOR VAZ084-086>094-099-100.
     WINTER STORM WARNING FROM 9 PM THIS EVENING TO NOON EST MONDAY
     FOR VAZ065>068-070>083-085.
     WINTER STORM WARNING UNTIL NOON EST MONDAY FOR VAZ048-049-
     060>064-069.
MARINE...GALE WARNING UNTIL 4 PM EST MONDAY FOR ANZ630>632-650-652-654-
     656.
     SMALL CRAFT ADVISORY UNTIL 1 AM EST MONDAY FOR ANZ633-658.
     GALE WARNING FROM 1 AM TO 4 PM EST MONDAY FOR ANZ633-658.

&&

SYNOPSIS...ALB/BKH
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...MAM
AVIATION...JEF
MARINE...JRL
TIDES/COASTAL FLOODING...JRL
Hazardous weather outlook, Mar 1, 4:18 AM EST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
418 AM EST SUN MAR 1 2009

ANZ630>632-650-652-654-656-020930-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
418 AM EST SUN MAR 1 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MDZ021>025-VAZ048-049-060>083-085-020930-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-MIDDLESEX-
418 AM EST SUN MAR 1 2009

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ012-VAZ084-086>094-099-100-020930-
NORTHAMPTON NC-GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
ACCOMACK-NORTHAMPTON VA-
418 AM EST SUN MAR 1 2009

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...INTERIOR SOUTHEAST VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ013>017-030>032-102-VAZ095>098-020930-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
418 AM EST SUN MAR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

RAIN IS EXPECTED TO MIX WITH...THEN EVENTUALLY CHANGE TO ALL SNOW
TONIGHT. LIGHT ACCUMULATIONS OF SNOW ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LIGHT SNOW WILL CONTINUE INTO MONDAY...WITH ADDITIONAL LIGHT
ACCUMULATIONS OF SNOW POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ633-658-020930-
CURRITUCK SOUND-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
418 AM EST SUN MAR 1 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...
...GALE WARNING IN EFFECT FROM 1 AM TO 4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JRL/BKH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Amelia

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Amelia forecast zone
Reported by
COOP Observer
Coordinates
37.336, -77.976 (the zone’s center; the record gives no point)

Snowfall amounts were generally between six and eleven inches across the county. Amelia (8 miles northeast) reported 11.0 inches of snow.

Winter Storm, Caroline

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Caroline forecast zone
Reported by
Trained Spotter
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Snowfall amounts were generally between six and ten inches across the county. Ruther Glen reported 10.0 inches of snow.

Winter Storm, Charles City

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Charles City forecast zone
Reported by
Trained Spotter
Coordinates
37.354, -77.059 (the zone’s center; the record gives no point)

Snowfall amounts were generally between four and seven inches across the county. Charles City reported 7.0 inches of snow.

Winter Storm, Chesterfield

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Chesterfield forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between five and nine inches across the county. Midlothian reported 9.0 inches of snow.

Winter Storm, Cumberland

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Snowfall amounts were generally between seven and ten inches across the county.

Winter Storm, Dinwiddie

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Dinwiddie forecast zone
Reported by
Trained Spotter
Coordinates
37.076, -77.632 (the zone’s center; the record gives no point)

Snowfall amounts were generally between three and eight inches across the county. Winterpock reported 7.5 inches of snow.

Winter Storm, Essex

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Essex forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between five and ten inches across the county.

Winter Storm, Fluvanna

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Fluvanna forecast zone
Reported by
Trained Spotter
Coordinates
37.842, -78.277 (the zone’s center; the record gives no point)

Snowfall amounts were generally between six and ten inches across the county. Troy and Palmyra reported 9.5 inches of snow.

Winter Storm, Goochland

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Goochland forecast zone
Reported by
Trained Spotter
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Snowfall amounts were generally between seven and ten inches across the county. Hadensville reported 9.0 inches of snow.

Winter Storm, Hanover

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Hanover forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between seven and ten inches across the county. Ashland reported 10.0 inches of snow.

Winter Storm, Henrico

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Henrico forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between seven and eleven inches across the county. Highland Springs reported 11.0 inches of snow.

Winter Storm, King and Queen

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
King and Queen forecast zone
Reported by
COOP Observer

Snowfall amounts were generally between four and eight inches across the county. Walkerton reported 6.0 inches of snow.

Winter Storm, King William

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
King William forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between four and eight inches across the county. Aylett reported 7.5 inches of snow.

Winter Storm, Louisa

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Louisa forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between six and ten inches across the county. Ferncliff reported 9.5 inches of snow.

Winter Storm, Lunenburg

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Lunenburg forecast zone
Reported by
Trained Spotter
Coordinates
36.946, -78.241 (the zone’s center; the record gives no point)

Snowfall amounts were generally between three and seven inches across the county.

Winter Storm, New Kent

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
New Kent forecast zone
Reported by
Trained Spotter
Coordinates
37.505, -76.997 (the zone’s center; the record gives no point)

Snowfall amounts were generally between four and seven inches across the county. Quinton reported 6.5 inches of snow.

Winter Storm, Northumberland

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Northumberland forecast zone
Reported by
Trained Spotter
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Snowfall amounts were generally between four and six inches across the county.

Winter Storm, Nottoway

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Nottoway forecast zone
Reported by
Trained Spotter
Coordinates
37.143, -78.051 (the zone’s center; the record gives no point)

Snowfall amounts were generally between four and eight inches across the county.

Winter Storm, Powhatan

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Powhatan forecast zone
Reported by
Trained Spotter
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Snowfall amounts were generally between six and ten inches across the county. Powhatan reported 8.0 inches of snow.

Winter Storm, Prince Edward

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Prince Edward forecast zone
Reported by
Trained Spotter
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

Snowfall amounts were generally between seven and ten inches across the county. Hampden Sydney reported 9.5 inches of snow.

Winter Storm, Prince George

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Prince George forecast zone
Reported by
Trained Spotter
Coordinates
37.240, -77.304 (the zone’s center; the record gives no point)

Snowfall amounts were generally between three and six inches across the county. New Bohemia reported 5.0 inches of snow.

Winter Storm, Richmond

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Richmond forecast zone
Reported by
Trained Spotter
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Snowfall amounts were generally between four and eight inches across the county. Warsaw reported 8.0 inches of snow.

Winter Storm, Westmoreland

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Westmoreland forecast zone
Reported by
Trained Spotter
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

Snowfall amounts were generally between six and ten inches across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158721, 158723, 158724, 158726, 158727, 158728, 158734, 158735, 158736, 158738, 158739, 158742, 158743, 158745, 158750, 158754, 158755, 158756, 158757, 158758, 159019, 159023, 159025.